Nebraska, 2014

Hail in Nebraska, June 25, 2014

June 25, 2014 · NWS GLD · 2 events in 1 county or zone

A north-south oriented line of thunderstorms moved from northeast Colorado across southwest Nebraska and northwest Kansas during the evening. Hail up to nickel size was reported in Dundy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A north-south oriented line of thunderstorms moved from northeast Colorado across southwest Nebraska and northwest Kansas during the evening. Hail up to nickel size was reported in Dundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 4:58 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 4:58 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT WED JUN 25 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 124 PM MDT WED JUN 25 2014

TONIGHT...

ACROSS THE FORECAST AREA...GENERALLY MOSTLY SUNNY/SUNNY CONDITIONS
WILL GIVE WAY TO PARTLY CLOUDY/MOSTLY CLOUDY SKIES FOR THE OVERNIGHT
PERIOD. CLOUD COVER WILL BE PRECIPITATION DEPENDENT AS THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING
OVER EASTERN COLORADO AND SHIFT EAST INTO CENTRAL KANSAS BY THURSDAY
MORNING. MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST THE
POTENTIAL FOR STRONG TO SOME SEVERE STORMS THROUGH THE OVERNIGHT
PERIOD. SSE FLOW ALREADY ACROSS THE REGION WITH LEE TROUGH SETTING
UP OVER THE EASTERN PORTION OF THE ROCKIES...COMBINED WITH LAPS CAPE
VALUES OF 1500 TO NEAR 2500 W/ DEWPOINTS IN THE MID 50S TO L60S
NOW...AND LAPS LI'S CURRENTLY -2 TO -4...THE AREA IS PRIMED AGAIN TO
HAVE POTENTIAL FOR STORMS GIVING UP VERY HEAVY RAINFALL AND HAIL.
SLIGHT CHANCE FOR TORNADO POTENTIAL FROM LATEST SPC GUIDANCE BUT
CONFINED TO INITIALIZATION OVER EASTERN COLORADO WHEN STORMS SHOULD
BE STRONGEST. HAVE CONTINUED ENHANCED WORDING IN THE SHORT TERM FOR
TONIGHT FOR SEVERE POTENTIAL. PRECIPITABLE WATER VALUES WILL RANGE
IN THE 1.00-1.50 RANGE SO SOME AREAS WILL SEE LOCALLY HEAVY DOWNPOUR
POTENTIAL WITH SOME AREAS SEEING STREET FLOODING/PONDING. WILL TREND
DOWN PRECIPITATION FROM WEST TO EAST OVERNIGHT ENDING BEFORE 12Z
TOMORROW MORNING. STAYED CLOSE TO MODEL GUIDANCE FOR OVER NIGHT LOWS
WHICH WILL HAVE UPPER 50S TO MID 60S FROM WEST TO EAST...WITH
DIFFERENCE BEING CLEARING AFTER CONVECTION.

THURSDAY...

GOING INTO THURSDAY MORNING...LINGERING CLOUD COVER FROM EXITING
PRECIPITATION OVER EASTERN PORTIONS OF THE CWA FROM MCCOOK DOWN
SOUTH TO GOVE AND QUINTER IN GOVE COUNTY. INCREASED SOUTHERLY FLOW
EXPECTED THROUGH THE DAY AS GRADIENT TIGHTENS WITH UPPER TROUGH OVER
THE ROCKIES AND HIGH PRESSURE OVER THE MISSISSIPPI VALLEY. LOOKING
FOR MORNING HOURS TO BE PRECIP-FREE WITH INCREASING CHANCE FROM WEST
TO EAST AS MODELS BEGIN TRW DEVELOPMENT OVER EASTERN COLORADO
SPREADING INTO WESTERN KANSAS DURING THE AFTERNOON HOURS. LITTLE
PUSH INTO CENTRAL KANSAS THRU THE DAY DUE TO STRONG SOUTHERLY FLOW
15-30 MPH AND UPPER SUPPORT DOES NOT BEGIN PUSH EAST UNTIL AFTER 00Z
FRIDAY. HAVE KEPT HIGHER CHANCE POTENTIAL FOR STORMS OVER THE
WESTERN HALF OF THE AREA VERSUS EAST. LOOKING FOR STRONG TO SEVERE
POTENTIAL AGAIN AS BUFKIT CONVECTIVE PARAMETERS PUT HIGH CAPE VALUES
NEAR 2500-3000 J/KG AND LI/S NEAR -6. SPC DOES HAVE EASTERN
CO/WESTERN KS IN SLIGHT RISK FOR TOMORROW. LACK OF CLOUD COVER THRU
EARLY AFTERNOON AND STRONG SOUTHERLY FETCH WILL GIVE AREA HIGHS
RANGING FROM 90-95F. DO EXPECT LOCALLY HEAVY RAINFALL WITH ANY TRW
AS PW VALUES WILL BE OVER AN INCH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 135 PM MDT WED JUN 25 2014

THURSDAY NIGHT-SATURDAY...WILL CONTINUE WITH SMALL POPS THURSDAY
NIGHT AS UPPER WAVE MOVES ACROSS THE AREA FROM THE WEST. BEST
MOISTURE AND JET SUPPORT SUGGEST BETTER CHANCES OF PRECIP GENERALLY
ALONG AND NORTH OF THE INTERSTATE. ON FRIDAY PRECIPITATION CHANCES
SLOWLY INCREASE THROUGH THE DAY AS NEGATIVELY TILTED UPPER TROUGH
AND ASSOCIATED JET DYNAMICS MOVE INTO THE AREA. BEST CHANCE WOULD BE
ACROSS THE SOUTHWEST 1/2 OF THE AREA. AS THE SYSTEM MOVES EAST
FRIDAY NIGHT SO DO THE HIGHER POPS. SEVERE WEATHER IS POSSIBLE.
SHOULD SEE A LULL IN PRECIP ACTIVITY SATURDAY BEHIND FRIDAY NIGHTS
SYSTEM.

LOWS THURSDAY NIGHT IN THE MID 50S TO AROUND 60 IN FAR EASTERN
COLORADO...LOW TO UPPER 60S EAST OF THE BORDER. FOR FRIDAY NIGHT MID
TO UPPER 50S ACROSS THE WESTERN 1/2 OF THE AREA WITH LOW TO MID 60S
EAST. HIGHS FRIDAY AND SATURDAY IN THE 80S. COULD SEE SOME 90S IF
THE GFS IS CORRECT.

SUNDAY-WEDNESDAY...UPPER FLOW WESTERLY TO START THE PERIOD WITH A
LARGE LOW PRESSURE SYSTEM ACROSS THE NORTH AND HIGH PRESSURE TO THE
SOUTHWEST. SOME MINOR WEATHER DISTURBANCES MOVE THROUGH THE FLOW
FAVORING SOME SMALL CHANCES FOR PRECIP. FLOW ALOFT SHIFTS TO THE
NORTHWEST TUESDAY WITH A CONTINUING CHANCE FOR SHOWERS/THUNDERSTORMS
AS WEATHER DISTURBANCES MOVE ACROSS THE AREA.

LOWS THROUGH THE PERIOD ABOVE NORMAL WITH NEAR TO SLIGHTLY ABOVE
NORMAL HIGH TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 547 PM MDT WED JUN 25 2014

VFR CONDITIONS ARE EXPECTED AT MCK AND GLD THROUGH THE TAF PERIOD.
A NORTH-SOUTH ORIENTED LINE OF THUNDERSTORMS WILL MOVE ACROSS THE
CENTRAL HIGH PLAINS REGION OVERNIGHT WITH SCATTERED THUNDERSTORMS
MOVING OVER GLD BETWEEN 03-05Z AND ISOLATED SHOWERS AND
THUNDERSTORMS MOVING OVER MCK BETWEEN 04-08Z. SKY COVER WILL
DIMINISH BEHIND THE STORMS. GUSTY SOUTHEAST WINDS WILL RETURN
ACROSS THE REGION AFTER 16Z THURSDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Jun 25, 9:39 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 25 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 25 2014 /1139 AM CDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON AND TONIGHT ACROSS THE TRI-STATE AREA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. IN ADDITION...LOCALLY HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING FOR LOCATIONS WHERE HEAVY
RAINFALL HAS FALLEN RECENTLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SEVERE THUNDERSTORMS CONTINUE EACH AFTERNOON AND
EVENING FROM THURSDAY THROUGH SATURDAY AS DISTURBANCES PASS AND
AN UNSTABLE ENVIRONMENT REMAINS IN PLACE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER
COMES ON FRIDAY WITH ALL MODES OF SEVERE WEATHER POSSIBLE...
INCLUDING TORNADOES...ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 25, 7:15 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             12 S COPE               39.49N 102.82W
06/25/2014  M1.25 INCH       KIT CARSON         CO   COCORAHS

            DAMAGED SHINGLES. BROKEN CAR WINDOWS. 0.45 INCHES OF
            RAINFALL IN 6 MINUTES.

&&

JJM
Special weather statement, Jun 25, 7:16 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT WED JUN 25 2014

COZ090-260245-
YUMA COUNTY-
816 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAUNETA TO 6 MILES
NORTH OF IDALIA...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.  FLOODING MAY OCCUR IN LOW LYING AREAS
DUE TO THE HEAVY RAINFALL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4032 10205 3970 10205 3969 10242 4032 10237
      4035 10204
TIME...MOT...LOC 0215Z 266DEG 20KT 4029 10227 3978 10229

LUNDQUIST
Local storm report, Jun 25, 7:29 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             9 S COPE                39.55N 102.85W
06/25/2014  M1.00 INCH       KIT CARSON         CO   PUBLIC

&&

JJM
Local storm report, Jun 25, 7:32 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             10 N VONA               39.45N 102.78W
06/25/2014  E1.50 INCH       KIT CARSON         CO   PUBLIC

            A FEW QUARTER TO PING PONG BALL SIZE AMONG NUMEROUS PEA
            SIZE STONES. TIME ESTIMATED FROM RADAR.

&&

JJM
Special weather statement, Jun 25, 7:48 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT WED JUN 25 2014

COZ090-260300-
YUMA COUNTY-
848 PM MDT WED JUN 25 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST YUMA COUNTY IN NORTHEAST COLORADO...

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDALIA...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3977 10248 3978 10209 3957 10210 3957 10233
      3957 10250
TIME...MOT...LOC 0248Z 274DEG 15KT 3968 10236

LUNDQUIST
Local storm report, Jun 25, 8:01 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             HAIGLER                 40.01N 101.94W
06/25/2014  E0.88 INCH       DUNDY              NE   TRAINED SPOTTER

&&

JJM

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dundy

When
June 25, 8:01 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.010, -101.940

Hail, Dundy

When
June 25, 8:38 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -101.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529186, 529187.